May 13th, 2011
By: Jonathan Benson
If you asked the average person what active ingredients are found in their favorite over-the-counter (OTC) painkiller drugs, most would be unable to properly identify them — even if they personally use them. A new study published in the American Journal of Preventive Medicine has found that roughly 69 percent of people surveyed were unaware that McNeil Consumer Healthcare’s painkiller drug Tylenol contains acetaminophen, while an astounding 81 percent had no idea that Pfizer’s Advil contains ibuprofen.
A research team from Northwestern University’s Feinberg School of Medicine sampled 45 English-speaking adults at high risk of medication overdosing as part of their study. The group was asked if they were aware of the ingredients in various painkiller drugs they were using. About 59 percent of the participants revealed that they never even read drug labels, and it became clear to experts that many participants had at some point taken multiple medications containing the same active ingredient, which raised their risk of health complications.
Acetaminophen, of course, is the leading cause of liver failure among young people and young adults. In fact, studies have routinely shown that acetaminophen is harmful to everyone’s kidneys, including adults. This is particularly concerning when considering that many people are regularly ingesting unknown amounts of this ingredient from multiple drugs without any awareness of it.
“I think the marketing and labeling of these products is very confusing,” said Dr. Lee M. Sanders, an associate professor of pediatrics at the University of Miami Miller School of Medicine who was not involved in the study, to Yahoo! News. “I often get called by medical colleagues (MDs and PhDs) with questions about this.”
OTC non-steroidal anti-inflammatory drugs (NSAIDs) like aspirin and ibuprofen are linked to causing at least 76,000 hospitalizations and 7,600 deaths in the US alone . Recent studies have also linked NSAIDs to erectile dysfunction, heart attacks, gastrointestinal disorders, and birth defects.
February 25th, 2011
By: Dr. Tyrone M. Reyes, M.D.
Pain relievers can work wonders, allowing many people to carry on with their lives despite disabling arthritis, for instance, or recurrent headaches. But all pain relievers, prescription or over-the-counter (OTC), have potential risks, especially when taken in high dosages or for a long term. Recent events have raised concerns about these widely-used drugs, in particular the No. 1 non-prescription pain reliever, acetaminophen.
For a long time, acetaminophen, the active ingredient in Tylenol, has seemed to be the safe bet among the commonly available pain relievers. Although acetaminophen is one of the safest and most effective drugs on the market, this pain reliever can damage your liver when taken in too high a dose. In fact, acetaminophen overdoses are the No. 1 cause of acute liver failure in the United States. One key reason: So many medications contain acetaminophen that it’s easy to take too much of the drug without realizing it. Although the problem of accidental overdoses isn’t new, the issue became headline news last year when an advisory committee of the US Food and Drug Administration (FDA) put new restrictions on drugs containing acetaminophen. Here’s more of what you should know about acetaminophen and how to take it safely.
WHAT IS ACETAMINOPHEN?
Acetaminophen, which in other countries is called paracetamol, was first synthesized and used in patients in the late 19th century. But it was dropped in favor of a related drug, phenacetin, and fell into obscurity until it was rediscovered in the 1950s after phenacetin proved to have too many side effects. Acetaminophen did not catch on until the early 1980s, when it filled the void left by aspirin as the safe pain reliever and fever reducer for children after aspirin was linked to Reye’s syndrome, a rare but potentially fatal condition that affects the brain and the liver.
Today, although OTC acetaminophen is often associated with the brand-name drug Tylenol, it can be found in numerous other products designed to treat headaches, cold and flu symptoms, sinus problems, sleeplessness, arthritis pain, and even menstrual cramps. But that’s not all. The drug also is an active ingredient in some popular pain medications, such as Dolcet, and muscle relaxants, such as Norgesic Forte.
Acetaminophen is sometimes confused with nonsteroidal anti-inflammatory drugs (NSAIDs) which include aspirin, naproxen, ibuprofen, and others. That’s because these medications all belong to a class of pain-relieving drugs called analgesics and are readily available without a prescription. Acetaminophen, however, is usually put in its own category, separate from the NSAIDs, because it doesn’t have their anti-inflammatory effects. Some research shows that it does interfere with prostaglandin synthesis, like NSAIDs, but in a way that doesn’t produce widespread effect on inflammation.
However, in recent years, acetaminophen has often been recommended instead of aspirin as a day-to-day pain reliever because it’s much easier on the stomach and is considered safe when taken properly. In fact, new pain management guidelines released by the American Geriatric Society in 2009 highly recommend acetaminophen as an initial and ongoing therapy for common forms of muscle and bone pain in older adults.
With NSAIDs, the main concern is stomach bleeding. This is especially true in adults who are over age 60, are taking prescription blood thinners, and have a history of stomach bleeding or ulcers. The regular use of NSAIDs also can raise blood pressure, damage kidneys, and cause cardiovascular complications in some adults. With acetaminophen, the main concern is liver damage which can cause everything from abnormalities in liver function tests to acute liver failure and even death.
To add insult to injury, acetaminophen may have deleterious effects beyond the liver. Harvard researchers have linked the drug to high blood pressure. Other researchers have identified a possible connection to asthma. These are preliminary findings, not proof of cause and effect. Still, they’re another reason the perception of acetaminophen as a harmless drug is changing.
DANGER TO CHRONIC DRINKERS
If you drink a lot of alcohol in one session and take a normal dose of acetaminophen, you probably are not going to have liver problems. It also seems that heavy drinkers aren’t any more likely than nondrinkers to suffer liver damage from a single large dose of acetaminophen
The trouble starts when heavy drinkers take a lot of acetaminophen over a period of time several days, at least, and maybe longer. A drinking habit and a poor diet often go hand in hand. Multiple high doses of acetaminophen are more dangerous for drinkers partly because they don’t eat well.
However, early signs and symptoms of liver damage caused by acetaminophen, such as loss of appetite, nausea, and vomiting, can sometimes be difficult to spot. That’s because they may take time to appear or be mistaken for something else, such as the flu.
Within a few days, however, liver damage can progress to liver failure and produce more serious symptoms. If you or someone you know suddenly develops a yellowing of the eyes and skin, tenderness in the upper abdomen, disorientation, or confusion, seek medical attention immediately. Liver failure caused by acetaminophen overdose is life threatening. But it often can be treated with medications used to reverse poisoning.
HOW MUCH IS TOO MUCH?
It’s difficult to pinpoint the exact amount of acetaminophen that will result in a liver-damaging overdose. People’s reactions vary, depending on the health of their livers and may be some other unknown factors. Some sources say 12,000 mg. over a 24-hour period will have toxic effects on the liver (That’s taking 37 regular strength pills at 325 mg. each!)
But there’s evidence that much lower amounts can harm the liver. According to the FDA working group, the median daily dose associated with liver injuries recorded in the agency’s adverse event data base and in a large liver failure study was 5,000 to 7,000 mg. That’s uncomfortably close to 4,000 mg., the current daily limit for safe intake.
Experts agree that the dangers associated with taking too much acetaminophen shouldn’t be downplayed. According to recent studies, acetaminophen overdoses cause 56,000 emergency room visits, 26,000 hospitalizations, and nearly 500 deaths each year in the United States.
That is why the FDA is currently considering several new measures to address the problem, including:
• Lowering the maximum daily dose. Currently, it is recommended that adults take no more than 4,000 mg. of acetaminophen a day. However, research suggests that taking this amount in a 24-hour period could be toxic in some adults. As a result, it’s been proposed that the maximum daily dose be lowered to 2,600 mg.
• Reducing dosage strengths. Many non-prescription acetaminophen products contain 500 mg. of the drug per single tablet or capsule, and it’s recommended that single doses not exceed 1,000 mg. To lower the chances of an overdose, it’s been suggested that maximum single doses be limited to 650 mg and that OTC pills or tablets contain no more than 325 mg.
• Eliminating combination prescription medications. It’s been proposed that acetaminophen and narcotic drugs be prescribed separately, rather than being combined in one medication.
Whether or not new restrictions go into place, it’s important to be careful when using acetaminophen. To avoid overdose:
• Read labels. Look on the label or package insert for either the word acetaminophen or paracetamol or the abbreviation APAP.
• Follow dosing directions. Make sure you understand how much acetaminophen you can take at one time, how many hours you must wait between dosages, and how many doses you can safely take each day.
• Don’t take more than one medicine containing acetaminophen at a time.
• Talk to your doctor before taking acetaminophen if you have risk factors for liver damage. You’re at greater risk if you consume three or more alcoholic drinks every day or have existing liver damage.
The bottom line: Acetaminophen, when used correctly and within dosage guidelines, is still probably the safest nonprescription pain reliever available. But you should view it as a serious drug not something you can pop like candy!
January 17th, 2011
By: Catherine Donaldson-Evans
New evidence has surfaced adding fuel to the theory that several common prescription and over-the-counter pain drugs may increase the risk of heart attack and stroke.
Among those targeted in the study by Swiss researchers: ibuprofen (sold as Advil, Motrin), naproxen (sold as Aleve) and prescription drugs including Celebrex and Vioxx, which has been withdrawn from the market in the U.S. over safety concerns.
Scientists from Bern University in Switzerland analyzed the findings of 31 trials covering more than 116,000 people taking one of the following pain medications: naproxen, ibuprofen, diclofenac, Celebrex made by Pfizer (celecoxib), Arcoxia made by Merck (etoricoxib), Merck’s Vioxx (rofecoxib), Prexige by Novartis (lumiracoxib), or a placebo.
They were looking at older non-steroidal anti-inflammatory drugs, known as NSAIDS, and a newer set called COX-2 inhibitors to measure heart disease and stroke risks.
Ultimately, what they found was that while the painkillers’ chances of contributing to cardiovascular disease were relatively low, there were still significant risks — except with naproxen according to their study published Wednesday in the British Medical Journal.
“Naproxen in multiple studies has not [been shown to have a risk],” said AOL Health’s cardiology expert Dr. Christopher Cannon. “That is definitely the first drug of choice to use. That’s a very strong take-home message.”
The team led by Peter Juni, of the Institute of Social and Preventive Medicine at Bern, said that Vioxx and Prexige had double the risk of heart attack as a placebo, and taking ibuprofen more than tripled the risk of having a stroke.
Cardiovascular-related death was four times more likely in patients taking Arcoxia and diclofenac, the authors said.
“Although uncertainty remains, little evidence exists to suggest that any of the investigated drugs are safe in cardiovascular terms,” said Juni, according to Reuters.
He said doctors should be careful before suggesting or prescribing painkillers to patients and must consider the heart disease and stroke risks associated with them.
Still, the rate of cardiovascular conditions was relatively low in the participant pool, with only 554 heart attacks, 377 strokes and 676 deaths among the 116,000 participants.
Both NSAIDs and COX-2 inhibitors have been under scrutiny for their risk of heart problems.
The Swiss scientists said naproxen seemed to be the least risky painkiller, though it can upset the stomach and even cause ulcers and bleeding. Celebrex, taken in 400-milligram increments once a day, is a good second choice, they concluded.
Cannon, who took part in one of the trials the scientists used for their analysis, said there are specific reasons for naproxen’s benefits. But he disputed the researchers’ recommendation to take Celebrex as an alternative if stomach troubles persist with Alleve.
“Naproxen has an anti-clotting effects, similar to the way aspirin does. That may be how it is protective,” he told AOL Health. “I would counter [the suggestion to use Celebrex]. It’s been a little less studied … but Celebrex has similar risks to Vioxx and the others, so one has to be aware of that.”
Previous studies have provided mixed results on the drugs’ potential link to cardiovascular problems, according to the researchers. Vioxx was pulled from shelves in 2004 after one clinical trial revealed a higher risk of heart attack in those taking it.
October 6th, 2010
By: S.L. Baker
Over 21 million people in the U.S. alone suffer from the most common form of arthritis — osteoarthritis. Primarily associated with growing older, the condition is marked by the wearing away of cartilage, the cushioning between the bones in the joints. As osteoarthritis gets worse, the cartilage disappears and bone rubs on bone, producing pain and swelling. Mainstream medicine offers symptomatic relief — but no cure — with medications including liver damaging acetaminophen (Tylenol) or nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen and naproxen which, long term, can cause ulcers and bleeding; some NSAIDs may increase the risk for heart attack and stroke, too.
But despite the view of many that osteoarthritis is an inevitable part of aging, researchers at the University of East Anglia (UEA) believe they are hot on the trail of a way to prevent this form of arthritis from developing in the first place. The potential solution? A natural, bioactive compound called sulforaphane that is found in cruciferous vegetables, especially broccoli.
The UEA scientists have already discovered sulforaphane blocks the enzymes that cause joint destruction in osteoarthritis. Now the same researchers are launching a new and groundbreaking project to investigate how sulforaphane may act to slow or even prevent the development of osteoarthritis. This initial study will pave the way for additional patient trials that could lead to safe and natural ways of preventing and treating this painful disease.
In a statement to the media, the UEA research team noted that broccoli has previously been associated with a reduced risk of cancer. But their study is the first major research into its effects on joint health. As part of their three year long project, the UEA scientists will also investigate the impact of other natural compounds on osteoarthritis — including diallyl disulphide, a component of garlic that appears to slow the destruction of cartilage in laboratory models.
As reported previously in NaturalNews, phytochemical compounds in cruciferous vegetables are turning out to be remarkably powerful disease fighters and health builders. For example, scientists at Ohio State University’s Comprehensive Cancer Center at Arthur G. James Cancer Hospital and the Richard J. Solove Research Institute have discovered that a substance in broccoli and Brussels sprouts specifically blocks the growth of breast cancer cells. Other research has concluded eating broccoli can protect against asthma, too.
April 5, 2010
By David Gutierrez
As many as 2,500 people per year die in the United Kingdom each year from stomach bleeding, a well-known side effect of non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen.
NSAIDs function by blocking the action of bodily chemicals known as prostaglandins, which produce inflammation in response to illness or injury. This causes a reduction in pain, inflammation and fever symptoms in those who take the drugs, and has made them among the most popular over-the-counter drugs in the world.
But prostaglandins also play important roles in protecting the stomach’s lining from being corroded by its own digestive juices. This is why use of NSAIDs can cause ulcers and dangerous stomach bleeding, and are meant to be avoided by people at high risk of the conditions — such as those with a prior history of stomach bleeding.
Medical guidelines also suggest that in people at above average risk of severe bleeds, such as those over the age of 65 or already taking another NSAID, NSAIDs be given only in conjunction with a prescription drug to protect the stomach lining. Yet in the United Kingdom, three-quarters of this population takes NSAIDs without a prescription for omeprazole, the favored anti-bleeding drug, says Dr. Mark Potter, writing in the London Times.
Potentially fatal stomach bleeds can set on without any prior warning symptoms.
Potter notes that while bleeding may be the most infamous NSAID risk, interfering with the body’s prostaglandins can have other severe consequences. The chemicals also play an important role in ovulation and the implantation of fertilized eggs. As a consequence, NSAID use can interfere with conception and is not recommended in women who are trying to or already have become pregnant. When taken during pregnancy, NSAIDs can also delay and lengthen labor, and may interfere with the development of a child’s respiratory or circulatory system, causing lifelong health problems.
NSAIDs also cause the body to retain fluids, which may lead to kidney damage. They also increase the risk of heart attack and stroke.
March 10, 2010
By David Gutierrez
The common painkiller acetaminophen may increase the risk of asthma and other allergies in both children and adults, according to a study conducted by researchers from the University of British Columbia-Vancouver and published in the journal CHEST.
Acetaminophen, also known as paracetamol, is the active ingredient in the painkillers Tylenol, Anacin, Panadol, and others. Because it does not increase the risk of gastrointestinal bleeding the way aspirin, ibuprofen or other non-steroidal anti-inflammatory drugs (NSAIDs) do, it has become the favored analgesic and fever-reducer used in young children.
Researchers reviewed 19 prior studies on a total of 425,000 children and adults. They found that children who had been treated with the drug in the past year were 60 percent more likely to suffer from asthma than children who had not, while adults who had used the drug in the past year were 75 percent more likely to suffer from the condition. People who had taken higher doses of the drug had a higher risk of asthma than people who had taken lower doses. The data also showed a connection between acetaminophen use and wheezing, eczema, runny nose and itchy eyes.
The study was not designed to prove cause and effect, however.
Researchers have been looking for causes of the significant increase in asthma rates over the past 20 years. Suggested culprits have included air pollutants and overly sterile living environments, but the current study points to another potential contributor.
According to co-author Mark FitzGerald, it was roughly 20 years ago that doctors began to recommend acetaminophen rather than aspirin for the treatment of fevers and pain in children.
“There was a change in practice and in the succeeding 20 years or so the prevalence of asthma has increased also,” he said.
Although ibuprofen does not appear to increase the risk of asthma, it may cause liver and brain damage in some children.
“For adults, ibuprofen is probably the safer of the two in terms of asthma risk,” co-author Mahyar Etminan said. “For kids, pediatric guidelines still point to acetaminophen use — at least until we have a more definitive study.”
October 26, 2009
By Dr. Mark Porter
A line in this column questioning why vaccine-related side-effects receive so much media coverage while thousands of deaths caused by the ibuprofen family of anti-inflammatory drugs go almost unreported has prompted a huge response from readers wanting to know more — so here is the story in more detail.
Non-steroidal anti-inflammatory drugs (NSAIDs) alleviate pain, soothe inflammation and reduce fevers, making them a popular choice for treating everything from flu to back pain and arthritis. Aspirin was the first member of the family to be identified but today the most widely used NSAIDs are ibuprofen (in Nurofen, Brufen and Anadin Ultra) and diclofenac (Voltarol and Fenactol).
NSAIDs work by blocking the production of chemical messengers (prostaglandins) that prompt an inflammatory response when the body is attacked or injured. They moderate this response without seeming to have a significant adverse effect on the body’s ability to defend and repair itself — or, to put it another way, taking ibuprofen for your back pain won’t slow your recovery.
But prostaglandins play a crucial role in other processes in the body, particularly in the upper part of the gut, where they help to protect the stomach lining against corrosive digestive juices. And herein lies the problem: they weaken the stomach’s defences, leading to ulceration and stomach haemorrhages that kill as many as 2,500 people in the UK every year and put many thousands more in hospital.
Indigestion is often an early clue but in many cases there are no warning symptoms and a catastrophic bleed may be the first sign of trouble. One elderly patient of mine ended up in hospital with a bleed just 72 hours after I started him on diclofenac for his arthritic hip.
Cases such as this are unusual, and the vast majority of the millions of people who take NSAIDs will have no problems. But these drugs still exact a worrying toll that could be reduced significantly if the latest guidance were followed.
NSAIDs should be avoided in those at the highest risk (such as people who have had a previous stomach bleed) and prescribed with other drugs to protect the lining of the stomach in those deemed to be at above-average risk (such as anyone over the age of 65 and those already on low-dose aspirin).
The standard protective drug used in the UK is omeprazole, which reduces acid production, but studies suggest that about three quarters of people who should be prescribed it are not. If you think that you may be one of them, make sure you raise the issue when your repeat prescription comes up for renewal.
But bleeds are not the only worrying side-effect of NSAIDs. They also cause fluid retention and put a strain on the kidneys, which makes them a poor choice for anyone with high blood pressure, heart failure and/or weak kidneys. And they have been linked to heart attack and stroke.
Recent research that attempted to quantify the additional risk for people most likely to have a heart attack (those aged 65 or over) estimated that 1,005 of these highest-risk patients would have to take ibuprofen for a year for it to lead to one additional heart attack. The findings may change the prescribing habits of doctors faced with patients most likely to have a stroke or heart attack, but the rest of us need not be overly concerned. If you take ibuprofen on an ad hoc basis for back ache, hangovers, etc, there is no need to change your practice. Even if you are on a regular NSAID for a problem such as arthritis, the benefits of day-to-day relief from pain and stiffness almost certainly outweigh the small extra risk of heart problems.
NSAIDs have also been linked to miscarriage and sub-fertility. Prostaglandins play an important role in ovulation and the implantation of any resulting fertilised egg into the wall of the womb, so are best avoided by pregnant women and those trying to conceive. They also delay the onset of labour and increase its duration, and can sometimes alter the developing baby’s circulation, increasing the risk of long-term heart and lung problems. Paracetamol remains the painkiller of choice during pregnancy.